Nervous tics are involuntary movements or twitches that most commonly occur in a person’s face, arms, or shoulders. The movements usually last for only a brief period of time and serve no purpose. They are often repetitive in nature and typically involve twitching of the corner of the mouth, grimacing, twitching of the corner of the eye, blinking, or general movements with the arms, shoulders, or hands.
Some nervous tics are caused by brain damage or damage to the nervous system, but many are caused by underlying psychological reasons that remain largely unknown. Tics are sometimes associated with Tourettes syndrome, which causes the individual to tic repeatedly and to exhibit outbursts of profane language. In other cases, those who exhibit these involuntary movements do so after experiencing an extreme psychological problem or emotional trauma.
Children who develop nervous tics usually show signs of the disorder between the ages of five and ten. When the tics first appear, they can often be controlled, but they become automatic as the problem continues. As the child ages, these movements typically disappear, although it is possible for one or more to persist into adulthood.
The decision whether or not to treat nervous tics largely depends on their underlying cause and whether or not they are interfering with the person’s life functions. If the cause is a physical or mental health threat, then it should be addressed. Similarly, if the tics are making it difficult for a person to socialize or otherwise live a normal, happy life, it may be necessary to develop a plan to control the problem.
Nervous tics that result from neurological problems can sometimes be controlled with muscle relaxants, tranquilizers, or medicines such as clonidine. Those that are the result of emotional or psychological problems can sometimes be treated through psychotherapy. For those experiencing tics because of Tourettes syndrome, medication can sometimes control the disorder. In some cases, the medications can be gradually tapered off when paired with behavioral therapy. If the tics return, however, it may be necessary to increase the dosage once more.